Alert archive / Ohio / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Pittsburgh, PA

June 27, 20207 counties in Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 27, 2020, 2:18 PM EDT for 7 counties in Ohio. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 2:18 PM EDT (18:18 UTC)
Expired
Jun 27, 2020, 4:38 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Belmont County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Muskingum County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:43 PM EDTFLASH FLOOD1 W Cambridge, OHFLOODING OVER STEUBENVILLE AVE AT 3RD ST.
Jun 27, 3:30 PM EDTFLASH FLOOD2 Nw Old Washington, OHFLOODING ALONG BEEHAM RUN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

605 
WGUS51 KPBZ 271818
FFWPBZ
OHC013-031-059-067-081-119-157-272315-
/O.NEW.KPBZ.FF.W.0010.200627T1818Z-200627T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
218 PM EDT Sat Jun 27 2020

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northern Belmont County in east central Ohio...
  Southern Coshocton County in east central Ohio...
  Guernsey County in east central Ohio...
  Southern Harrison County in east central Ohio...
  Southern Jefferson OH County in east central Ohio...
  Northern Muskingum County in east central Ohio...
  South Central Tuscarawas County in east central Ohio...

* Until 715 PM EDT.

* At 218 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Coshocton, Cambridge, St. Clairsville, Freeport, New Concord, 
  Byesville, Dresden, Frazeysburg, Bethesda, Antrim, Flushing, 
  Belmont, Conesville, Holloway, Lore City, New Athens, Morristown, 
  Old Washington, Harrisville and Plainfield.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4027 8219 4027 8182 4019 8087 4006 8080
      3996 8154 3997 8152 3999 8180 4007 8219
      4024 8218 4024 8220

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
749 
WGUS71 KPBZ 271934
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
334 PM EDT Sat Jun 27 2020

OHC013-031-059-067-081-119-157-272315-
/O.CON.KPBZ.FF.W.0010.000000T0000Z-200627T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Coshocton OH-Guernsey OH-Harrison OH-Jefferson OH OH-
Muskingum OH-Tuscarawas OH-
334 PM EDT Sat Jun 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS 
EVENING FOR NORTHERN BELMONT, SOUTHERN COSHOCTON, GUERNSEY, SOUTHERN 
HARRISON, SOUTHERN JEFFERSON OH, NORTHERN MUSKINGUM AND SOUTH 
CENTRAL TUSCARAWAS COUNTIES...

At 334 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flooding has already been reported across Guernsey County. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Coshocton, Cambridge, St. Clairsville, Freeport, New Concord, 
  Byesville, Dresden, Frazeysburg, Bethesda, Antrim, Flushing, 
  Belmont, Conesville, Holloway, Lore City, New Athens, Morristown, 
  Old Washington, Harrisville and Plainfield.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4027 8219 4027 8182 4019 8087 4006 8080
      3996 8154 3997 8152 3999 8180 4007 8219
      4024 8218 4024 8220

FLASH FLOOD...RADAR INDICATED

$$
270 
WGUS71 KPBZ 272038
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
438 PM EDT Sat Jun 27 2020

OHC013-031-059-067-081-119-157-272048-
/O.CAN.KPBZ.FF.W.0010.000000T0000Z-200627T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Belmont OH-Coshocton OH-Guernsey OH-Harrison OH-Jefferson OH OH-
Muskingum OH-Tuscarawas OH-
438 PM EDT Sat Jun 27 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN BELMONT, SOUTHERN 
COSHOCTON, GUERNSEY, SOUTHERN HARRISON, SOUTHERN JEFFERSON OH, 
NORTHERN MUSKINGUM AND SOUTH CENTRAL TUSCARAWAS COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4027 8219 4027 8182 4019 8087 4006 8080
      3996 8154 3997 8152 3999 8180 4007 8219
      4024 8218 4024 8220

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:44 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 27, 1:44 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
144 PM EDT Sat Jun 27 2020

.SYNOPSIS...
Showers and thunderstorms this weekend will be followed by drier
conditions and above-average temperature through the first half of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As anticipated, morning convection in the I-80 corridor has
complicated the convective forecast today, in that instability may be
eradicated in some areas from morning showers while cloud cover
inhibits heating elsewhere.

Nevertheless, a region of modest clearing coincides with gusty swly
wind advecting higher-moisture air into the upper Ohio Valley, with
guidance/sfc analysis suggesting a density discontinuity (residual
outflow boundary) enhancing confluence/convergence from near IDI-
BTP-BVI. A secondary pocket of heating in the ZZV area also has
proven favorable for convective development.

The thermodynamic environment outside of regions of worked-over air
is characterized by steeper-than-usual low-/mid-level lapse rates,
with deep moisture to H5 and high PWAT in excess of 1.5" amid
increasing DCAPE. This combination is a recipe for precipitation
loading in updrafts and subsequent potential for downbursts.

Two regions of higher DCAPE are focused along the density
discontinuity and in ern OH advecting into the region from the
southwest, contributed by greater heating and dry air invasion aloft.

Lift associated with a MCV that will move into ern OH should help
with convective initiation by this afternoon. Limiting factors
include the above complications, in addition to a convective
temperature in the low 80s leading to initiation prior to typical
peak heating.

CAMs are struggling to depict the convective evolution well given the
expected weak synoptic forcing for ascent, so therefore will rely on
the forecasted position of the confluence zone and heating pockets to
focus storm development this afternoon.

Fast storm movement ordinarily would offset a hydrologic concern
despite the high PWAT, but storm movement parallel to the initiating
boundary could spell training storms. Therefore, a concern for
potential flash flooding remains especially south of a line from
IDI-PHD.

Storm coverage should wane this evening and shift swd overnight as
outflows influence their development.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Outflow from Sat convection will leave a density discontinuity draped
across the forecast area, particularly near the I-70 corridor.
Beneath nwly flow aloft between a nern-CONUS trough and sern-CONUS
ridge, heating of a continued moist airmass and convergence along
the lingering discontinuity will support renewed afternoon tstm
development on Sun. Coverage should be limited, but focused in nrn
WV.

Given little anticipated change in the airmass, damaging wind gusts
will once more be possible. However, nwly flow aloft will limit
training potential and its attendant flash flood threat.

The storm threat will transition swd on Mon into WV, with very low
risk of active wx given the ultimate position of Sun storms' outflow
and a transition of mid-level flow to nly.

Overall, increasing warmth during this time can be expected as
progressively greater insolation ensues.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS Ensemble gives moderate confidence in the dominance of a mid-
level ridge amplifying in the Midwest for much of next week, leading
to continued warmth and limited potential for storms.

A brief wwd shift in the ridge during mid-week may support an
increase in chances for showers, but dry and warm conditions are
anticipated otherwise.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A remnant outflow boundary IDI-BTP-BVI will continue to focus aftn
convection as a MCV moves slowly across the region. Additional
development is occurring in a region of enhanced heating near ZZV.

As destabilization continues, showers and thunderstorms will continue
into the overnight and will shift swd through the late afternoon.
Brief improvements in conditions are possible through the day in
between convection, but overall conditions will begin to deteriorate
through 21-22Z. Winds will decouple in most spots after 00Z.

.Outlook...
Restriction potential should continue through Sun as a cdfnt
completes its passage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Kramar
Hazardous weather outlook, Jun 27, 3:08 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Sat Jun 27 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms with damaging winds will be possible
this afternoon and evening. Localized flash flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 27, 1:37 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
137 PM EDT Sat Jun 27 2020

PAZ013-014-020-271800-
Butler-Lawrence-Beaver-
137 PM EDT Sat Jun 27 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND SOUTHERN
BUTLER COUNTIES...

At 136 PM EDT, a strong thunderstorm was located over Zelienople, or
9 miles north of Cranberry, moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Zelienople...                     Meadowood...
Oak Hills...                      Saxonburg...
Nixon...                          Prospect...
Harmony...                        East Butler...

This includes  Interstate 79 in Pennsylvania between mile markers 87
and 93.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4081 8022 4087 8022 4091 7975 4072 7981
TIME...MOT...LOC 1736Z 276DEG 19KT 4083 8013

Brown

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:24 PM EDTSevere Thunderstorm WarningPBZMuskingum26 min
Jun 27, 1:13 PM EDTSevere Thunderstorm WarningPBZCarroll, Coshocton, Guernsey, Harrison, Tuscarawas32 min
Jun 27, 1:54 PM EDTSevere Thunderstorm WarningPBZBelmont, Coshocton, Guernsey, Harrison, Muskingum, Noble and 1 more66 min
Jun 27, 3:01 PM EDTFlash Flood WarningPBZBelmont98 min
Jun 27, 4:38 PM EDTSpecial Weather StatementPBZMonroe, Noble37 min
Jun 27, 5:16 PM EDTSpecial Weather StatementPBZMonroe, Noble59 min

Nearby

Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.